Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 133, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 14, 2012, 3:51 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2012, 3:51 PM CDT (20:51 UTC)
- Expired
- Jul 14, 2012, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 45 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
130 WUUS53 KDMX 142051 SVRDMX IAC049-077-142130- /O.NEW.KDMX.SV.W.0133.120714T2051Z-120714T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT SAT JUL 14 2012 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN DALLAS COUNTY IN CENTRAL IOWA... SOUTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA... * UNTIL 430 PM CDT * AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF PANORA...OR 37 MILES WEST OF DES MOINES...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... LINDEN...REDFIELD AND DEXTER. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 100 AND 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4168 9412 4151 9410 4151 9444 4168 9441 TIME...MOT...LOC 2052Z 290DEG 13KT 4160 9432 WIND...HAIL 60MPH 1.00IN $$ JUNGBLUTH
2 follow-up statements
361 WWUS53 KDMX 142106 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT SAT JUL 14 2012 IAC049-077-142130- /O.CON.KDMX.SV.W.0133.000000T0000Z-120714T2130Z/ GUTHRIE IA-DALLAS IA- 406 PM CDT SAT JUL 14 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN DALLAS AND SOUTHEASTERN GUTHRIE COUNTIES UNTIL 430 PM CDT... AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STUART...OR 34 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... REDFIELD AND DEXTER. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 100 AND 104. AROUND 400 PM...SPOTTERS 5 MILES SOUTHEAST OF PANORA REPORTED DIME SIZE HAIL AND GUSTY WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4166 9437 4168 9412 4151 9410 4151 9444 TIME...MOT...LOC 2106Z 298DEG 12KT 4156 9426 WIND...HAIL 60MPH 1.00IN $$ JUNGBLUTH
178 WWUS53 KDMX 142125 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SAT JUL 14 2012 IAC049-077-142135- /O.EXP.KDMX.SV.W.0133.000000T0000Z-120714T2130Z/ GUTHRIE IA-DALLAS IA- 425 PM CDT SAT JUL 14 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS AND SOUTHEASTERN GUTHRIE COUNTIES WILL EXPIRE AT 430 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STORMS OVER WESTERN AND SOUTHERN GUTHRIE COUNTY COULD PRODUCE ONE HALF INCH HAIL AND WINDS TO 40 MPH THROUGH 500 PM. LAT...LON 4166 9437 4168 9412 4151 9410 4151 9444 TIME...MOT...LOC 2125Z 325DEG 9KT 4151 9426 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 14, 3:15 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SAT JUL 14 2012 .SHORT TERM /TONIGHT/... LOW PRESSURE OVER NERN NEBRASKA WITH A WEAK FRONTAL BOUNDARY EXTENDING EAST ALONG U.S. 20 TO NEAR WATERLOO...THEN NORTHEAST INTO WI WILL SINK SOUTHWARD TONIGHT AND EVENTUALLY WASH OUT. SCT TSRA ALONG AND AHEAD OF THE FRONT...MOSTLY PULSE TYPE...WILL CONTINUE THIS AFTERNOON INTO THE EARLY EVENING. ONCE THE HEATING OF THE DAY PASSES DO NOT EXPECT TO SEE THEM LAST. THOUGH THERE IS DECENT INSTABILITY...SHEAR IS LACKING AND SUPPORT IS WEAK. DROPPED TEMPS OVER THE SOUTH IN A NON-DIURNAL TREND DUE TO THE RAIN. COULD SEE SOME PATCHY GROUND FOG IN THE MORNING...BUT FOR NOW DO NOT FEEL IT WILL BE WIDESPREAD ENOUGH TO PUT IN THE GENERAL FORECAST. .LONG TERM /TONIGHT THROUGH SATURDAY/... LONG TERM FORECAST ISSUES INCLUDE ANOTHER HEAT EPISODE EARLY ON FOLLOWED BY MIDWEEK THUNDERSTORM CHANCES AND MORE HEAT TOWARDS THE END OF THE FORECAST PERIOD. CENTER OF THE UPPER RIDGE WAS OVER THE CENTRAL ROCKIES TODAY. THE RIDGE SHOULD BUILD NORTHEAST SUNDAY INTO THE UPPER MIDWEST. WEAK SURFACE BOUNDARY OVER NORTHERN IOWA THIS AFTERNOON SHOULD BE OVER CENTRAL IOWA SUNDAY MORNING. WITH BUILDING HEIGHTS ALOFT...EXPECT FRONT TO MOVE NORTH SUNDAY INTO MINNESOTA BY 00Z MONDAY. SURFACE BOUNDARY SHOULD REMAIN NORTH OF CENTRAL IOWA THROUGH TUESDAY UNDER THE RIDGE. FORECAST PROBLEM AT THIS POINT IS HEAT AND THE NEED FOR ANY HEADLINES. BASED HIGH TEMPERATURES MIXING 12Z NAM 850 MB TEMPERATURES TO THE SURFACE AND ADJUSTED. 12Z NAM REALLY MIXES AIRMASS WELL LOWERING THE SURFACE DEWPOINTS ON MONDAY INTO THE LOWER 50S BY PEAK HEATING. DIDN/T GO THAT LOW...BUT AGREE WITH THE GENERAL IDEA OF MIXING OUT AND LOWERED DEWPOINTS DURING THE AFTERNOON MONDAY AND TO SOME EXTENT TUESDAY. GFS GUIDANCE CONCERNING LOW-LEVEL MOISTURE IS TOO MOIST RESULTING IN HIGHER DEWPOINTS AND LOWER TEMPERATURES. THEREFORE...GFS MOS GUIDANCE WAS NOT USED. BASED ON EXPECTED TEMPERATURES AND DEWPOINTS...APPARENT TEMPERATURES ONLY MAX OUT NEAR 100F SO NO HEADLINES NEEDED AT THIS POINT. WE WILL CONTINUE TO RUN OUR HEAT SAFETY HEADLINE ON THE WEBSITE AND MENTION PROLONGED VERY WARM TEMPERATURES IN THE HWO. 12Z GFS/ECMWF ALL PUSH THE RIDGE BACK TO THE SOUTHEAST TEMPORARILY MIDWEEK ALLOWING A WEAK FRONT TO MOVE INTO IOWA. GIVEN THE SLIGHTLY LOWERED HEIGHTS AND THE BOUNDARY IN THE AREA...WILL KEEP SMALL THUNDERSTORM CHANCES MIDWEEK. LITTLE RELIEF FROM THE HEAT HOWEVER AND HIGHS WILL STILL BE IN THE 90S. MODELS ARE IN AGREEMENT TO BUILD RIDGE BACK OVER IOWA BY THE FRIDAY AND SATURDAY. THIS SHOULD FORCE THE BOUNDARY BACK NORTH SO WILL GO WITH A DRY AND HOT FORECAST. NO RELIEF FROM THE VERY WARM TO HOT WEATHER THROUGH THE SEVEN DAYS. && .AVIATION...14/18Z WEAK WIND SHIFT LINE EXTENDING FROM NORTH OF KOMA TO NEAR KALO WILL MOVE SEWD AND DISSIPATE BY TONIGHT. SCT TSRA WILL DEVELOP THIS AFTERNOON OVER THE SRN TAF SITES...BUT ARE EXPECTED TO BE WIDELY SCATTERED. BEST CHANCE IN THE KOTM AREA. CLEARING WITH LIGHT WINDS TONIGHT WILL LIKELY LEAD TO MVFR CONDITIONS IN FOG AROUND SUNRISE. FOG SHOULD LIFT BY 14Z WITH GOOD VFR CONDITIONS THROUGH SUN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS JUL 12 LONG TERM...JOHNSON LOW PRESSURE OVER NERN NEBRASKA WITH A WEAK FRONTAL BOUNDARY EXTENDING EAST ALONG U.S. 20 TO NEAR WATERLOO...THEN NORTHEAST INTO WI WILL SINK SOUTHWARD TONIGHT AND EVENTUALLY WASH OUT. SCT TSRA ALONG AND AHEAD OF THE FRONT...MOSTLY PULSE TYPE...WILL CONTINUE THIS AFTERNOON INTO THE EARLY EVENING. ONCE THE HEATING OF THE DAY PASSES DO NOT EXPECT TO SEE THEM LAST. THOUGH THERE IS DECENT INSTABILITY...SHEAR IS LACKING AND SUPPORT IS WEAK. DROPPED TEMPS OVER THE SOUTH IN A NON-DIURNAL TREND DUE TO THE RAIN. COULD SEE SOME PATCHY GROUND FOG IN THE MORNING...BUT FOR NOW DO NOT FEEL IT WILL BE WIDESPREAD ENOUGH TO PUT IN THE GENERAL FORECAST. AVIATION...MS JUL 12
Hazardous weather outlook, Jul 14, 2:46 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 246 PM CDT SAT JUL 14 2012 IAZ027-028-036>039-046>050-058>062-070>075-081>086-092>097-151100- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY- MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 246 PM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES REMAIN IN THE FORECAST DURING THE AFTERNOON AND EVENING HOURS. A STORM OR TWO MAY BRIEFLY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE LOW CHANCES FOR THUNDERSTORMS FROM LATE TUESDAY INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOT CONDITIONS ARE ANTICIPATED FROM SUNDAY INTO TUESDAY. AFTERNOON HEAT INDICES MAY APPROACH OR REACH 100 DEGREES IN A FEW INSTANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023>026-033>035-044-045-057-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD- CARROLL-AUDUBON- 246 PM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE LOW CHANCES FOR THUNDERSTORMS FROM LATE TUESDAY INTO THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOT CONDITIONS ARE ANTICIPATED FROM SUNDAY INTO TUESDAY. AFTERNOON HEAT INDICES MAY APPROACH OR REACH 100 DEGREES IN A FEW INSTANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 14, 2:27 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL MARSHALLTOWN 42.04N 92.91W
07/14/2012 E0.88 INCH MARSHALL IA 911 CALL CENTER
&&
JJOHNSONLocal storm report, Jul 14, 2:28 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
228 PM CDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 3 W MARSHALLTOWN 42.03N 92.96W
07/14/2012 E1.00 INCH MARSHALL IA TRAINED SPOTTER
&&
KJSpecial weather statement, Jul 14, 2:44 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CDT SAT JUL 14 2012 IAZ049-142015- MARSHALL- 244 PM CDT SAT JUL 14 2012 ...SLOW MOVING THUNDERSTORM NEAR MARSHALLTOWN... AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MARSHALLTOWN...MOVING SOUTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MELBOURNE... HAVERHILL... FERGUSON... LAUREL... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JUNGBLUTH
Special weather statement, Jul 14, 3:09 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 309 PM CDT SAT JUL 14 2012 IAZ071-081-082-142045- ADAIR-ADAMS-UNION- 309 PM CDT SAT JUL 14 2012 ...STRONG THUNDERSTORMS NORTH AND SOUTH OF CRESTON... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF CRESTON...MOVING SOUTH AT 10 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRESTON AIRPORT... CROMWELL... CRESTON... ANOTHER STRONG THUNDERSTORM WILL AFFECT THE AREA SOUTH OF CRESTON AS WELL. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JUNGBLUTH
Local storm report, Jul 14, 3:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 5 NNW BOONE 42.12N 93.90W
07/14/2012 E1.00 INCH BOONE IA TRAINED SPOTTER
&&
AWBLocal storm report, Jul 14, 3:39 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST CRESTON AIRPORT 41.02N 94.36W
07/14/2012 M69 MPH UNION IA AWOS
&&
MS JUL 12The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:22 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 53 min |
| Jul 13, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 32 min |
| Jul 13, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 44 min |
| Jul 14, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.